Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neuropathic Pain
Mar 1, 2012

I am a HIV patient with CD4 count 488(Feb2012) from India. I was started my ART with (Lamivudine+Nevirapine+Stavudine-30 mg) and continued 5 months this combo. After a severe neuropathic pains I switched my combo d4t to AZT since last two months back. Along with this i am taking pregabalin and Dezela twice a day. But still I donot walking comfortably 100 meters long. Pain in feet are very painful.

Present Medications Lamivudine+Nevirapine+Zuduvodine - Twice Daily Pregabalin and Duzella - Twice Daily

Still is there any offending drug to caused pain in my medication? Is my nervous system is still damaging? Am I going to Disable? I am panic. Please help me.

Response from Dr. Henry

The stavudine you were on may have contributed to your symptoms though it is somewhat unusual to develop severe peripheral neuropathy that rapidly particularly in patients with higher CD4 counts. Switching from stavudine to zidovudine can reduce the risk for peripheral neuropathy but the risk may continue to to some degree (some risk can be seen with the lamivudine as well). The pregabalin (Lyrica in US) and Dezela (duloxetine or Cymbalta in US) can minimize the symptoms of peripheral neuropathy for some patients. Other diagnosis and factors can contribute (such as diabetes, vitamin deficiencies) so an evaluation by a neurologist to determine if the diagnosis of peripheral neurpopathy due to HIV or medications is the proper diagnosis. In the US we often would try to use tenofovir or abacavir instead of stavudine or zidovudine-hopefully that medication is becoming more widely available in a generic form. KH



Previous
Cost of Atripla in South Africa
Next
Can I Volunteer at an Animal Rescue Shelter?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement